My name is Suzie, I’m 55 years old and live with my partner of 20 years. I have 3 adult children and 2 grandchildren, who I spoil rotten; so you could say I’m a normal middle-aged woman; hot flushes included!
That is until I explain that I’m also an addict!! I’ve been hooked on crack and heroin for nearly 20 years and yes, for all you eagle eyed people out there, my partner of 20 years is also an addict, so now we can see where the addiction started. I must insist that he never forced me to start in any way. I tried to stop him but couldn’t so though the good old saying “If you can’t beat them, join them” and so 20 years later, here we are.
What I wish to talk to everyone about though, is how fragile your lives are whilst you are doing this and what you believe is, enjoying yourselves. I’m certain that you’ve all heard about people dying from overdoses etc. I must have lost at least 10 friends through overdoses over the years; all accidental, but I also thought “this won’t happen to me!! I’m careful, I know what I’m doing; I don’t share, I’m not the same as all the other “smack/crack heads” etc., etc.”
But the truth is, along with everyone else that uses, we are all the same. We are all vulnerable, at risk of death every time we use, especially when you are an injector. I’m lucky, I’m still here to tell you my experience, but 3 weeks ago, it was a very different story.
My partner and I had been injecting for quite a while, both of us mainly in our groins, due to our veins collapsing elsewhere. I had started to have problems with this injection site as well and would attempt to inject 6/7 times, maybe more, before I managed to do it. In March 2020 I registered with Inclusion to get help with my addiction. This was not my first time, but I knew I didn’t want to carry on as an addict. I got onto a methadone script and stopped using drugs, but I started to get a few niggling pains in my left leg which I chose to ignore. Big mistake!! The pains gradually grew but nothing that disabled me just an annoying pain deep inside the top of my thigh. I chose to ignore it thinking that because there was no wound, or bruising on the outside it was nothing to worry about.
Approximately 4 weeks ago I had a row with my family and partner and stayed at my mother’s a few days. The first night, I was so annoyed I decided to sod the lot of them and get ‘one over’ on my partner. I decided to go and get drugs. I injected myself in the groin that night with no problems; or so I thought. Over the course of the next five days my leg started to throb constantly, increasing in pain. A lump come up in my groin at the injection site but again, I chose to ignore this thinking it would all disappear by itself. In future people, if ever this happens to you, don’t ignore it.
A few nights after I was lying in bed when I felt something warm in my groin area, blood was actually pumping out of the wound in my groin. It was not a trickle, you could see it pulsating out of the wound. I phoned an ambulance whilst my partner got a towel and applied it to the area and more or less sat on it to try to stop the blood flow. In fact he saved my life. If he hadn’t I would have bled to death.
When the ambulance arrived and moved me to the ambulance the wound re-opened and I lost more blood. I went to hospital with blue lights with severe blood loss – almost 2 litres – and very low blood pressure. When I arrived at the hospital there were doctors waiting at the doors, so don’t kid yourselves; this was extremely dangerous. I was taken to the resuscitation department where they managed to stop the bleeding. As I was registered with Inclusion, there were able to confirm I was on methadone and the dosage so my methadone was continued in hospital so I didn’t have to experience withdrawals on top of being so ill.
The next day I went to theatre for an operation to remove the abscesses and fix the bleed from my femoral artery – this is the main artery in your leg- and was told I was at risk of losing my leg. Four hours later I woke up relieved that my leg was still there, free of abscesses but with a huge hole in my groin area that still needs daily attention from a district nurse. The surgeon took an artery from my stomach to use in my leg; I got to keep my leg but I have difficulties now walking, anything more than 40 yards leads to pain and cramping and I also can’t return to work in the near future.
I was also a carer to my daughter who has cerebral palsy and therefore can no longer to that. Due to the drug use I’m no longer allowed to live with my daughter either as she has my grandson there, so Social Services have stepped in. It’s only because my mother has taken me in until I recover that I’m not on the streets, but I will be when the district nurse stops attending.
I’ve written all of this in the hope that anybody reading it who injects, will stop the drugs, or if you can’t then please switch to smoking only. I’ve not touched any drugs (apart from my prescribed ones) in the months since this has happened. I promised myself and my surgeon I would never touch drugs again.
Yes, I’ve learned my lesson the hard way. Please don’t do the same. Realise that your body and your life are so very precious and fragile.
Please reads this and think about stopping and if not, then smoke it.
Thank you for reading my story.